Montana, 2007

High Wind in Montana, November 13, 2007

November 13, 2007 · NWS GGW · 12 events in 7 counties and zones

A strong storm system tracked across southern Canada and produced a period of very strong wind across northeast Montana. The strongest wind was confined to an area north of the Missouri River.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong storm system tracked across southern Canada and produced a period of very strong wind across northeast Montana. The strongest wind was confined to an area north of the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 12, 8:40 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Nov 12, 8:40 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MST MON NOV 12 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPDATE...GUSTY WINDS CONTINUE TO PLAGUE THE TREASURE STATE. VERY
DRY AIR HAS DEVELOPED AS THE RESULT OF DOWNSLOPING AND HAS MADE
FOR SOME VERY LOW HUMIDITIES ACROSS THE CENTRAL PORTIONS OF THE
STATE. WINDS ARE EXPECTED TO DECREASE SOME THIS EVENING...BUT
CONTINUE THROUGH THE NIGHT. THIS WILL INHIBIT THE DEVELOPMENT OF A
STRONG LOW LEVEL INVERSION AND KEEP TEMPERATURES UP. THUS UPDATED
THE FORECAST TO REFLECT WARMER MIN TEMPERATURES TONIGHT. TUESDAY
CONTINUES TO LOOK VERY WINDY AS A COLD FRONT COMES SWEEPING
THROUGH EARLY ON. GILCHRIST

PREVIOUS DISCUSSION...INTENSE STORM SYSTEM HAS NOW MOVED INTO SW CANADA AND
IS EXPECTED EXPECTED TO BRING VERY WINDY CONDITIONS TO NORTHEAST
MONTANA TUESDAY AFTERNOON. GOING HIGH WIND WATCH LOOKS ON TARGET.
MODELS CONTINUE TO AGREE ON HIGH WINDS FOR THE AREA TUESDAY WITH
SUPPORTIVE LAPSE RATES...COLD AIR ADVECTION AND STRONG MID LEVEL
WINDS.

STORM SYSTEM THAT IS BREAKING UP A BIT WILL BE OVER THE PRAIRIE
PROVINCES BY LATE TONIGHT. THE SURFACE LOW WILL TRACK EAST INTO CENT
SASK BY TUESDAY MORNING AND INTO MANITOBA BY THE AFTERNOON. MUCH OF
THE DEEP PACIFIC MOISTURE WILL CONTINUE TO FALL WEST OF THE CONT
DIVIDE INTO TUESDAY WITH HIGH AND MID LEVEL CLOUDS STREAMING
OVERHEAD. A DRY SLOT SHOULD OPEN UP BY TUESDAY ALLOWING FOR
INCREASING SUNSHINE AND MIXING THE ATMOSPHERE TO POSSIBLY 700 MB
THE LATE AFTERNOON. WRAP AROUND MOISTURE WILL BE WRAPPED UP WITH
THE LOW OVER SOUTH-CENTRAL CANADA TUESDAY. SOME OF THIS MAY WRAP
BACK INTO THE CWA AS WINDS BECOMING MORE NORTHERLY. TIME-HEIGHTS
ARE SHOWING THIS WITH SOME LOW LEVEL CLOUDINESS MOVING THROUGH
WEDNESDAY. THEREFORE...INCREASED SKY AND THE NORTHEAST ZONES MAY
REMAIN MOSTLY CLOUDY. MUCH OF THE PRECIPITATION TUESDAY NIGHT IS
EXPECTED TO STAY TO OUR NORTHEAST.

DIFFICULT TO SAY WHEN WINDS WILL BEGIN BLOWING LATE TONIGHT/TUESDAY
MORNING. NAM HAS THE NORTHWEST ZONES APPROACH HIGH WIND CRITERIA
FIRST CLOSE TO 6AM WITH THE SE ZONES APPROACHING CRITERIA LATER IN
THE MORNING. 850 MB WINDS DECREASE A BIT AT 18Z COMPARED TO 12
ACROSS PARTS OF THE AREA BUT WINDS SHOULD GENERALLY BE STRONGER
DURING THE AFTERNOON WITH THE DEEPER MIXING. WILL LET MID SHIFT TAKE
ANOTHER LOOK AT LATEST MODELS TO GET BEST ASSESSMENT ON WHERE AND IF
HIGH WIND WARNINGS NEED TO BE ISSUED.  JAMBA

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THERE IS SOME GENERAL AGREEMENT ON THE PATTERN LATE IN THE WEEK WITH
MORE SPREAD IN SOLUTIONS SHOWING UP BY LATE IN THE WEEKEND INTO
EARLY NEXT WEEK.  IN THE WAKE OF THE STRONG SYSTEM TOMORROW THE CWA
LOOKS TO BE UNDER THE INFLUENCE OF SOME SHORTWAVE RIDGING FOR
WEDNESDAY NIGHT AND THURSDAY.  A WEAK DISTURBANCE MOVING THROUGH
CANADA FLATTENS THE RIDGE A BIT FOR THURSDAY NIGHT WITH ANOTHER
SHORTWAVE RIDGE ON FRIDAY.  THE DISTURBANCE FOR THURSDAY NIGHT LOOKS
WEAK AND UNLIKELY TO PRODUCE MORE THAN SOME HIGH OR MID LEVEL
CLOUDS.  TEMPERATURES THURSDAY WILL BE SEASONABLE AND LIKELY WILL
RETURN TO ABOVE AVERAGE LEVELS FRIDAY.  THE COOLEST TEMPERATURES
BOTH DAYS WILL LIKELY BE ACROSS THE NORTHEAST ZONES CLOSEST TO THE
DEPARTING UPPER TROUGH AND IT/S ASSOCIATED COLD POOL THAT WILL SPILL
INTO THE GREAT LAKES.

BY THE WEEKEND AND INTO NEXT WEEK THERE IS MUCH MORE UNCERTAINTY.
THE MODELS APPEAR TO BE STRUGGLING WITH SOME PACIFIC ENERGY AND A
TROUGH THAT DEVELOPS SOUTH OF A GULF OF ALASKA LOW.  THE ECMWF
BRINGS ANOTHER STRONG STORM SYSTEM ACROSS SOUTHERN CANADA EARLY NEXT
WEEK AND PULLS SOME COLD AIR DOWN INTO THE AREA IN THE WAKE OF THIS
STORM FOR THE MIDDLE OF NEXT WEEK.  THE LATEST GFS IS WEAKER WITH
THIS SYSTEM...BUT HAS ALSO BEEN SHOWING A LOT OF RUN TO RUN
INCONSISTENCIES.  GIVEN THE AMOUNT OF UNCERTAINTY WILL NOT BE
MAKING ANY SIGNIFICANT CHANGES AS THIS POINT...WHICH WILL AFFORD
THE NEXT SHIFT AN OPPORTUNITY TO SEE IF THE MODELS COME INTO
BETTER AGREEMENT. BC

PREVIOUS LONG TERM...
SOME WEAK UPPER RIDGING OVER WESTERN MONTANA WEDNESDAY NIGHT WILL
MOVE ACROSS THE AREA ON THURSDAY MORNING...AND IS THEN DAMPENED
THURSDAY NIGHT BY A WEAK DISTURBANCE IN THE FLOW MOVING ACROSS
SOUTHERN SASKATCHEWAN ALONG THE NORTHERN PERIPHERY OF THE RIDGE.
LOWER ATMOSPHERE RATHER DRY AT THIS TIME SO NOT EXPECTING ANY
PRECIPITATION WITH THIS FEATURE. MODELS NOW ARE NOT REALLY
ALLOWING FOR A COLD FRONT BEING PUSHED SOUTHEAST TOWARD THE AREA
FROM EASTERN SASKATCHEWAN/WESTERN MANITOBA TO MAKE MUCH PROGRESS
INTO THE NORTHEAST CORNER. INSTEAD THEY HAVE THE DISTURBANCE
MOVING A BIT FASTER AND PUSHING IT EAST BEFORE IT REALLY MAKES
MUCH INROADS INTO NORTHEAST MONTANA. MORE WEAK UPPER RIDGING FOR
FRIDAY WITH A SURFACE TROF MOVING IN. NEXT SATURDAY LOOKS LIKE
ZONAL FLOW AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN
CANADA AND DAMPENS THE WEAK RIDGING WHILE A TROF CARVES SOUTH IN
THE EASTERN PACIFIC FROM AN UPPER LOW IN THE GULF OF ALASKA. GFS
AND ECMWF ARE IN PRETTY GOOD AGREEMENT THRU SATURDAY THEN BEGIN TO
DIFFER ON THE AFOREMENTIONED EASTERN PACIFIC TROF WITH THE ECMWF A
BIT WEAKER WITH THE GULF OF ALASKA LOW AND MUCH WEAKER AND A BIT
SLOWER WITH THE ADVANCE OF THE TROF TOWARD THE WEST COAST. THUS
WHILE UPPER FLOW SHOULD BEGIN TO BACK FOR NEXT SUNDAY...HOW MUCH
IS A BIG QUESTION. SO NEXT SUNDAY AND MONDAY REMAIN A FAIRLY LARGE
QUESTION AS IT COULD REMAIN DRY AND STILL LEAN TOWARD THE MILD
SIDE...OR IT COULD COOL OFF AND PRECIPITATE. SO FOR NOW WILL MAKE
VERY FEW CHANGES OVERALL TO THE EXTENDED AND KEEP THINGS DRY...THO
WILL TREND POPS NEXT SUNDAY AND MONDAY TO SLIGHTLY ABOVE
CLIMATOLOGICAL NORMS INTO THE LOWER TEENS. TEMPERATURES TO REMAIN
ABOVE NORMAL THRU MOST OF THE EXTENDED PERIOD...ALTHO A FEW SITES
COULD DIP BELOW NORMS FOR LOWS A NIGHT OR TWO.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY. THE WIND WILL HANDS
DOWN BE THE MAJOR CONCERN THE NEXT 24 HOURS. A STRONG COLD FRONT
WILL CROSS THE AREA LATE TONIGHT AND EARLY TUESDAY MORNING. IN THE
WAKE OF THE FRONT A W/NW WIND WILL RAPIDLY INCREASE TO 25 TO 35
KTS WITH GUSTS APPROACHING 50 KTS IN SPOTS. THE WIND WILL BEGIN TO
SETTLE DOWN A BIT TOMORROW NIGHT AND WEDNESDAY...BUT WILL STILL
BLOW AT A GOOD 15 TO 30 KTS WITH SOME STRONGER GUSTS ESPECIALLY AT
THE EASTERN TERMINALS. CB

&&

.FIRE WEATHER...
DOWNSLOPING WINDS HAVE MADE FOR A VERY DRY AIRMASS ACROSS THE
CENTRAL PART OF THE STATE...WITH DEWPOINTS IN THE SINGLE DIGITS TO
LOWER TEENS. THIS DRY AIRMASS WHEN COMBINED WITH STRONG WEST TO
SOUTHWEST WINDS HAS THE POTENTIAL TO MAKE FOR CRITICAL FIRE
WEATHER CONDITIONS INTO TUESDAY AFTERNOON...ESPECIALLY ACROSS
ZONES 119 AND 121 TONIGHT. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 AM MST TUESDAY THROUGH TUESDAY AFTERNOON
FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST
PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 12, 2:06 PM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
206 PM MST MON NOV 12 2007

MTZ016>027-059>062-131300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
206 PM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WEST TO NORTHWEST WIND IS EXPECTED TO DEVELOP RAPIDLY
TUESDAY MORNING BEHIND A COLD FRONT. WIND SPEEDS OF 35 TO 50 MPH
ARE EXPECTED WITH GUSTS TO AROUND 60 MPH. THE WIND WILL DIMINISH
SOMEWHAT AFTER SUNSET TUESDAY TO 25 TO 40 MPH...AND PERSIST WELL
INTO WEDNESDAY AFTERNOON BEFORE BEGINNING TO DIMINISH FURTHER.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Central and Southern Valley

When
November 13, 3:04 AM MST
Where
Central and Southern Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from the Saco DOT site.

High Wind, Sheridan

When
November 13, 3:50 AM MST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

This report was taken from the Plentywood Handar.

High Wind, Western Roosevelt

When
November 13, 3:56 AM MST
Where
Western Roosevelt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

This report was taken from the McDonalds DOT site.

High Wind, Eastern Roosevelt

When
November 13, 4:18 AM MST to 5:18 AM MST
Where
Eastern Roosevelt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

This report was taken from the US Highway 2 DOT site.

High Wind, Central and Southern Valley

When
November 13, 4:30 AM MST
Where
Central and Southern Valley forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
November 13, 4:36 AM MST
Where
Central and Southern Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from the Glasgow ASOS.

High Wind, Central and Southern Valley

When
November 13, 4:39 AM MST
Where
Central and Southern Valley forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Roof damage occurred at the dental clinic. NWS employees later observed minor roof and siding damage to multiple residences and a small fire was reported from a downed tree arcing with a power line.

High Wind, Central and Southern Valley

When
November 13, 4:41 AM MST
Where
Central and Southern Valley forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Little Rocky Mountains

When
November 13, 4:43 AM MST to 5:43 AM MST
Where
Little Rocky Mountains forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

This report was taken from the Malta South DOT site.

High Wind, Central and Southern Valley

When
November 13, 6:55 AM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from the Fort Peck Handar in Fort Peck.

High Wind, Daniels

When
November 13, 12:56 PM MST to 1:56 PM MST
Where
Daniels forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

This report was taken from the Scobey Airport NCAWOS.

High Wind, Central and Se Phillips

When
November 13, 3:00 PM MST
Where
Central and Se Phillips forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The wind snapped a cross poll. A power line hit the ground and started a small fire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60201, 60202, 60203, 106834, 60204, 60205, 60206, 60207, 106809, 60209, 106811, 60210.